Tornadoes · United States · Texas · 2004

F0 tornado, Lake Livingston Dam, Texas, November 23, 2004

This F0 tornado ran 0.1 miles across San Jacinto County on November 23, 2004, touching down at 1:55 PM CST and reaching 20 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
November 23, 2004
Touchdown
1:55 PM CST (19:55 UTC)
Path length
0.1 miles (0.2 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
County
San Jacinto County
Touchdown point
30.650, -95.000
Lift-off point
30.650, -95.000
Record number
1814

What the Weather Service recorded

Tornado spotted just north of the dam.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the tornado touched down at Nov 23, 1:52 PM CST, 3 minutes earlier.

Area forecast discussion, Nov 23, 1:52 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
152 PM CST TUE NOV 23 2004

.DISCUSSION...
NEW CONFERENCE CALL WITH SPC EXTENDED THE TORNADO WATCH FOR ALL OF
SOUTHEAST TEXAS UNTIL 9 PM. 46

&&

.DISCUSSION...
SHOWERS AND THUNDERSTORMS DEVELOPING RAPIDLY ACROSS SOUTHEAST TEXAS
THIS AFTERNOON. THE STRONGEST ACTIVITY IS JUST TO THE NORTHWEST OF
OUR AREA IN ROBERTSON COUNTY. WE HAVE HAD SEVERAL CELLS MOVE INLAND
FROM THE GULF THAT HAVE EXHIBITED ROTATION...AND VAD WIND PROFILES
CONTINUE TO SHOW A FAVORABLE ENVIRONMENT FOR STORM ROTATION. WILL
LIKELY BE A BUSY NIGHT HERE UNTIL THE COLD FRONT MOVES ACROSS THE
REGION. LATEST MODEL GUIDANCE SUGGESTS THE FRONT WILL MOVE THROUGH
AROUND MIDNIGHT. SHOWERS MAY LINGER UNTIL THE UPPER TROUGH MOVES
THROUGH EARLY MORNING TOMORROW. WE ARE LEANING TOWARD EXTENDING THE
FLOOD WATCH UNTIL THE 4 AM ZONE PACKAGE IN CASE THE SHOWERS DO
LINGER A BIT LONGER THAN MIDNIGHT. IF THINGS DONT PAN OUT...THE
EVENING SHIFT CAN CANCEL IF NECESSARY.

SURFACE HIGH DRIFTS ACROSS SOUTH LATE WEDNESDAY INTO EARLY FRIDAY.
ONSHORE WINDS WILL RETURN TO THE AREA BY FRIDAY MORNING. THE NEXT
SYSTEM APPROACHES THE AREA BY EARLY SATURDAY MORNING. HOWEVER...IT
WILL BE MOVING RATHER RAPIDLY THROUGH THE REGION. THIS WILL LIMIT
THE AMOUNT OF RETURN MOISTURE AND ANY SHOWER/THUNDERSTORM ACTIVITY
WILL LIKELY BE LIMITED TO THE COASTAL AREAS ON SATURDAY. YET ANOTHER
COLD FRONT WILL BEGIN TO TAKE SHAPE OVER THE SOUTHERN ROCKIES ON
SUNDAY AND THIS MAY IMPACT OUR AREA LATE ON MONDAY OR TUESDAY OF NEXT
WEEK. 46

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 53 57 37 61 44 /  60 05 00 00 00
HOUSTON (IAH)         54 59 38 60 44 /  80 05 00 00 00
GALVESTON (GLS)       60 66 45 61 53 /  80 10 00 00 00

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH FOR ALL OF SOUTHEAST TEXAS UNTIL 9 PM.
FLOOD WATCH ALL OF SOUTHEAST TEXAS THROUGH 4 AM WEDNESDAY.
SCA 00-60 NM WATERS.
SCEC BAYS.

&&
Hazardous weather outlook, Nov 23, 4:55 AM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
455 AM CST TUE NOV 23 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-241200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
455 AM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
...A FLOOD WATCH IN EFFECT UNTIL 9 PM CST...

AN APPROACHING STRONG UPPER LEVEL DISTURBANCE WILL RESULT IN THE
DEVELOPMENT OF WIDESPREAD SHOWERS AND THUNDERSTORMS OVER SOUTHEAST
TEXAS TODAY AND THIS EVENING. WITH THE SOIL ALREADY SATURATED...
ADDITIONAL HEAVY RAINS WILL LEAD TO A FLOOD SITUATION. EXPECTED
RAINFALL AMOUNTS WILL AVERAGE 1 TO 3 INCHES WITH ISOLATED AMOUNTS UP
TO 5 INCHES. DRIER AIR WILL FILTER INTO THE REGION LATER TONIGHT
ENDING THE FLOOD THREAT.

AN UNSTABLE AIRMASS...STRONG WIND SHEAR AND LOW LEVEL INFLOW WILL
HELP PRODUCE STRONG TO SEVERE THUNDERSTORMS MAINLY THIS AFTERNOON
AND EVENING. TORNADOES WILL BE THE PRIMARY THREAT ALTHOUGH SOME THREAT
OF DAMAGING WINDS AND HAIL WILL EXIST AS WELL.

DRIER AIR WILL FILTER INTO THE REGION LATER TONIGHT ENDING THE FLOOD
AND SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT.

In the hours before

Special weather statement, Nov 23, 8:53 AM CST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
853 AM CST TUE NOV 23 2004

TXZ163-164-176-177-195>199-210>212-232100-
AUSTIN-BRAZOS-BURLESON-COLORADO-GRIMES-HOUSTON-MADISON-
MONTGOMERY-TRINITY-WALKER-WALLER-WASHINGTON-
853 AM CST TUE NOV 23 2004

...TORNADO WATCH 883 IN EFFECT UNTIL 3 PM FOR PORTIONS OF SOUTHEAST
TEXAS...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH EFFECTIVE UNTIL 3 PM FOR PORTIONS OF SOUTHEAST TEXAS. AN UPPER
LEVEL TROUGH WILL BEGIN TO AFFECT THE AREA OVER THE NEXT FEW HOURS
AND ALLOW THUNDERSTORMS TO DEVELOP. WIND FIELDS REMAIN FAVORABLE FOR
ISOLATED TORNADO DEVELOPMENT.

IN SOUTHEAST TEXAS...THE COUNTIES INCLUDED IN THE WATCH ARE AUSTIN...
BRAZOS...BURLESON...COLORADO...GRIMES...HOUSTON...MADISON...
MONTGOMERY...TRINITY...WALKER...WALLER...AND WASHINGTON.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER WEATHER NEWS SOURCES FOR
FURTHER WEATHER UPDATES TODAY.
Special weather statement, Nov 23, 9:44 AM CST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
944 AM CST TUE NOV 23 2004

GMZ330-335-350-355-TXZ178-179-200-213-214-226-227-235>238-232100-
BRAZORIA-CHAMBERS-FORT BEND-GALVESTON-GALVESTON BAY-HARRIS-JACKSON-
LIBERTY-MATAGORDA-MATAGORDA BAY-POLK-SAN JACINTO-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
944 AM CST TUE NOV 23 2004

...TORNADO WATCH 884 IN EFFECT UNTIL 3 PM FOR PORTIONS OF SOUTHEAST
TEXAS...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH EFFECTIVE UNTIL 3 PM FOR PORTIONS OF SOUTHEAST TEXAS. AN UPPER
LEVEL TROUGH WILL BEGIN TO AFFECT THE AREA OVER THE NEXT FEW HOURS
AND ALLOW THUNDERSTORMS TO DEVELOP. WIND FIELDS REMAIN FAVORABLE FOR
ISOLATED TORNADO DEVELOPMENT.

IN SOUTHEAST TEXAS...THE COUNTIES INCLUDED IN THE WATCH ARE
BRAZORIA...CHAMBERS...FORT BEND...GALVESTON...HARRIS...JACKSON...
LIBERTY...MATAGORDA...POLK...SAN JACINTO...GALVESTON BAY...MATAGORDA
BAY...AND THE GULF WATERS FROM HIGH ISLAND TO THE MATAGORDA SHIP
CHANNEL OUT TO 20 NM.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER WEATHER NEWS SOURCES FOR
FURTHER WEATHER UPDATES TODAY.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lake Charles Mun, LA (KLCH), 12:00Z

7.9 hours before the tornado, 182 km from the path. November 23, 2004.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 534 joules per kilogram, CIN -154, lifted condensation level 1172 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-11-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 168 square meters per square second, 0 to 6 km bulk shear 42 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
534 J/kg
Mixed-layer CIN
-154 J/kg
Surface CAPE
843 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

Lake Charles Mun, LA (KLCH), 00:00Z

4.1 hours after it, 182 km from the path. November 24, 2004.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2004-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1863 joules per kilogram, CIN -2, lifted condensation level 691 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2004-11-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 177 square meters per square second, 0 to 6 km bulk shear 53 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1863 J/kg
Mixed-layer CIN
-2 J/kg
Surface CAPE
2253 J/kg
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
53 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
2.0
Supercell composite
8.1
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

The surface observations

Conroe/Montgomery County Airport (CXO), 52 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Houston radar (KHGX), 131 km away, was scanning. The volume nearest the touchdown began at 19:55 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of November 23, 2004

47 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 2310:40 AM CSTF0Williamson, TX0.120
November 2310:51 AM CSTF0Williamson, TX0.120
November 2311:05 AM CSTF0Williamson, TX0.330
November 231:10 PM CSTF0Montgomery, TX0.220$40,000
November 231:34 PM CSTF0Fayette, TX0.330
November 231:49 PM CSTF0Polk, TX0.115$10,000
November 232:20 PM CSTF0Washington, TX0.120$10,000
November 232:52 PM CSTF0Liberty, TX0.120
November 233:25 PM CSTF0Grimes, TX0.225
November 233:30 PM CSTF0Montgomery, TX0.325$10,000
November 233:35 PM CSTF0Maverick, TX0.120
November 233:50 PM CSTF0Montgomery, TX0.120
November 234:08 PM CSTF1Hardin, TX16.0200$100,000
November 234:10 PM CSTF0Chicot, AR1.050$2,000
November 234:24 PM CSTF0Richland Parish, LA0.525
November 234:27 PM CSTF2Hardin, TX8.06001$600,000
November 234:38 PM CSTF0Zavala, TX0.120
November 234:40 PM CSTF0Maverick, TX0.330
November 234:41 PM CSTF2Jasper, TX8.0300$250,000
November 234:55 PM CSTF2Jasper, TX15.0500$500,000
November 235:12 PM CSTF0Maverick, TX0.550
November 235:12 PM CSTF1Newton, TX3.0300$100,000
November 235:40 PM CSTF1Newton, TX to LA9.0300$50,000
November 236:00 PM CSTF0Natchitoches Parish, LA1.025$30,000
November 236:08 PM CSTF0Burnet, TX0.120
November 236:08 PM CSTF1Vernon Parish, LA1.0100$200,000
November 236:08 PM CSTF0Williamson, TX0.3400
November 236:10 PM CSTF1Newton, TX1.0100$40,000
November 236:30 PM CSTF1Newton, TX10.0300$250,000
November 236:35 PM CSTF2Vernon Parish, LA10.06003$500,000
November 236:49 PM CSTF2Natchitoches Parish, LA20.03001$1.0 million
November 236:50 PM CSTF1Vernon Parish, LA14.0150$100,000
November 237:20 PM CSTF0Grant Parish, LA12.075
November 237:20 PM CSTF1Vernon Parish, LA3.050$50,000
November 237:32 PM CSTF0Bell, TX0.150$10,000
November 237:46 PM CSTF0Karnes, TX0.120
November 238:00 PM CSTF0DeWitt, TX0.120
November 238:05 PM CSTF3LaSalle Parish, LA15.0300120$5.8 million
November 238:13 PM CSTF1DeWitt, TX0.5100
November 238:30 PM CSTF0Grant Parish, LA3.075$50,000
November 238:58 PM CSTF0Lavaca, TX0.120
November 239:20 PM CSTF0Wharton, TX0.435$30,000
November 239:38 PM CSTF1Marion, AL13.9250$400,000
November 2310:00 PM CSTF2Trinity, TX2.0500$100,000
November 2310:05 PM CSTF0Fort Bend, TX0.120
November 2311:31 PM CSTF0Warren, MS1.075$1,000
November 2311:40 PM CSTF3Jefferson, MS18.0600$300,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.